Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 52, NWS Norman, OK

September 25, 1996Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 25, 1996, 6:34 PM CDT for Harper County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 25, 1996, 6:34 PM CDT (23:34 UTC)
Expired
Sep 25, 1996, 7:00 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, OK

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 252335
TOROKC
OKC059-260000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
634 PM CDT WED SEP 25 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     CENTRAL HARPER

INCLUDING THE FOLLOWING LOCATIONS
     BUFFALO AND SELMAN

AT 634 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES WEST OF BUFFALO. THE STORM WAS MOVING TO THE EAST SOUTHEAST
AT 20 MPH. PEOPLE IN THE TOWN OF BUFFALO SHOULD TAKE COVER IMMEDIATELY.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3666  9943 3666  9981 3695  9986 3693  9944

MMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:44 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 25, 3:44 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
340 PM CDT WED SEP 25 1996

WL KEEP DISC BRIEF...ETA/AVN ARE IN DECENT AGREEMENT REGARDING SHORT
TERM FEATURES. LATEST SFC ANALYSIS INDICATES SFC LOW ACRS SERN
CO...WITH CDFNT ACRS NRN CO AND EXTENDING ENE. CDFNT EXPECTED TO MOVE
QUICKLY SE TONIGHT AND EARLY THU...BEFORE SLOWING ACRS CNTRL/SERN
ZNS. LOW LVL FORCING ALONG WITH FAVORABLE JET DYNAMICS WARRANT AT
LEAST CHC POPS ALONG AND AHEAD OF FNT...WHICH SHOULD FINALLY EXIT
AREA LATE FRI.

LATEST MRF RUNS HAVE TRENDED TOWARDS MORE PROGRESSIVE
SOLUTIONS...EXPECT EXTENDED PDS TO BE GENERALLY DRY...WITH QUICK
WARMING TREND. FAN TEMPS APPEAR MORE REASONABLE THAN FWC.

FCSTID = 22
OKC   66  72  54  60 /  50  40  50  30
HBR   65  71  47  60 /  50  30  30  20
SPS   67  78  57  65 /  40  50  50  30
GAG   59  60  42  56 /  50  30  30  20
PNC   65  69  49  58 /  60  50  50  30
DUA   69  81  65  70 /  40  60  60  6V0

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 25, 12:40 PM CDT, 5 hours 54 minutes before
OKZ004>053-TXZ083>090-251930-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1235 PM CDT WED SEP 25 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT OVER WESTERN...CENTRAL AND SOUTHERN OKLAHOMA AND THE WESTERN
PART OF NORTH TEXAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
WESTERN OKLAHOMA AND TEXAS THIS AFTERNOON. A FEW THUNDSTORMS MAY BECOME
SEVERE... PRODUCING STRONG WINDS... LARGE HAIL AND LOCALLY HEAVY
RAINFALL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
AND SOUTHWEST OKLAHOMA AT MIDDAY WERE ASSOCIATED WITH AN UPPER LEVEL LOW
PRESSURE TROUGH MOVING ACROSS OKLAHOMA. MOST OF THIS ACTIVITY IS
EXPECTED TO REMAIN BELOW SEVERE LEVELS AS IT CONTINUES MOVING EAST
ACROSS THE AREA.

MEANWHILE... A STRENGTHENING LOW PRESSURE SYSTEM NEAR THE
KANSAS-COLORADO BORDER... IS EXPECTED TO DROP SOUTH INTO THE TEXAS
PANHANDLE TONIGHT. THE LOW PRESSURE SYSTEM WILL CAUSE LOW LEVEL WINDS TO
INCREASE AND CONTINUE TO DRAW GULF MOISTURE INTO THE REGION. A DEEPENING
UPPER LEVEL TROUGH WILL ALSO BE MOVING INTO THE CENTRAL AND SOUTHERN
ROCKIES OVERNIGHT.

AFTERNOON HEATING WILL AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS
LATER THIS AFTERNOON IN PORTIONS OF THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA. THE THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
TONIGHT ACROSS THE AREA AS THE UPPER TROUGH APPROACHES.

FORECAST LOW LEVEL WIND PROFILES SUGGEST THE POSSIBLITY OF A FEW
SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... WITH THE
THREAT OF LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES. AREAS OF
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

NEGATIVE FACTORS FOR SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST
OKLAHOMA WILL BE THE PRESENCE OF EXTENSIVE CLOUD COVER... REDUCING
AFTERNOON HEATING AND INSTABILITY LEVELS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
AREA SHOULD KEEP ABREAST OF WEATHER CONDITIONS AND BE PREPARED FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON OR TONIGHT.

CS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:13 PM CDTSevere Thunderstorm WarningOUNHarper47 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.